Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 25, NWS Goodland, KS

May 29, 2011Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this red flag warning at May 29, 2011, 3:55 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2011, 3:55 PM MDT (21:55 UTC)
Expired
May 29, 2011, 8:49 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-999 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WWUS83 KGLD 292155
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT SUN MAY 29 2011

...EXTREME FIRE WEATHER CONDITIONS EXPECTED MONDAY...

.EXTREME FIRE WEATHER CONDITIONS ARE EXPECTED ALONG AND SOUTH OF
A LINE FROM WILD HORSE COLORADO TO GOVE KANSAS ON MONDAY. WHILE
FUELS IN MANY AREAS HAVE BEGUN TO GREEN...A COMBINATION OF
EXTREMELY LOW RELATIVE HUMIDITY VALUES AND VERY STRONG WINDS WILL
CAUSE ANY FIRE WHICH DOES START TO SPREAD AND QUICKLY BECOME
DIFFICULT TO CONTAIN. ALL BURNING SHOULD BE AVOIDED ON MONDAY.

KSZ041-042-301000-
/O.NEW.KGLD.FW.W.0025.110529T2155Z-110530T0300Z/
/O.CON.KGLD.FW.W.0024.110530T1500Z-110531T0200Z/
GREELEY-WICHITA-
355 PM MDT SUN MAY 29 2011 /455 PM CDT SUN MAY 29 2011/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
041 AND 042...
...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM MDT /10 AM CDT/
TO 8 PM MDT /9 PM CDT/ MONDAY FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 041 AND 042...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. 

* WIND...SOUTHERLY WINDS OF 25 TO 35 WITH GUSTS 40 MPH THIS
  EVENING. SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS APPROACHING
  60 MPH WILL BE POSSIBLE MONDAY MORNING THROUGH MONDAY EVENING.

* HUMIDITY...RELATIVE HUMIDITY VALUES WILL REMAIN LESS THAN 10
  PERCENT THROUGH 9 PM MDT (10 PM CDT) THIS EVENING AND FALL TO
  BELOW 15 PERCENT AGAIN BY LATE MONDAY MORNING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

COZ254-KSZ027>029-301000-
/O.CON.KGLD.FW.W.0024.110530T1500Z-110531T0200Z/
CHEYENNE CO-WALLACE-LOGAN-GOVE-
355 PM MDT SUN MAY 29 2011 /455 PM CDT SUN MAY 29 2011/

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM MDT /10 AM CDT/
TO 8 PM MDT /9 PM CDT/ MONDAY FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 027...028...029 AND 254...

* WIND...SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS APPROACHING 
  60 MPH WILL BE POSSIBLE MONDAY MORNING THROUGH MONDAY EVENING. 

* HUMIDITY...RELATIVE HUMIDITY VALUES WILL FALL TO BELOW 15 
  PERCENT BY LATE MONDAY MORNING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
1 follow-up statement
721 
WWUS83 KGLD 300249
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM MDT SUN MAY 29 2011

...EXTREME FIRE WEATHER CONDITIONS EXPECTED MONDAY...

.EXTREME FIRE WEATHER CONDITIONS ARE EXPECTED ALONG AND SOUTH OF
A LINE FROM WILD HORSE COLORADO TO GOVE KANSAS ON MONDAY. WHILE
FUELS IN MANY AREAS HAVE BEGUN TO GREEN...A COMBINATION OF
EXTREMELY LOW RELATIVE HUMIDITY VALUES AND VERY STRONG WINDS WILL
CAUSE ANY FIRE WHICH DOES START TO SPREAD AND QUICKLY BECOME
DIFFICULT TO CONTAIN. ALL BURNING SHOULD BE AVOIDED ON MONDAY.

KSZ041-042-301500-
/O.CAN.KGLD.FW.W.0025.000000T0000Z-110530T0300Z/
/O.CON.KGLD.FW.W.0024.110530T1500Z-110531T0200Z/
GREELEY-WICHITA-
849 PM MDT SUN MAY 29 2011 /949 PM CDT SUN MAY 29 2011/

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM MDT /10 AM CDT/
TO 8 PM MDT /9 PM CDT/ MONDAY FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 041 AND 042...
...RED FLAG WARNING IS CANCELLED TONIGHT FOR GUSTY WINDS AND LOW
HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING TONIGHT. HOWEVER...A RED FLAG WARNING CONTINUES
MONDAY. 

* WIND...SOUTHERLY WINDS OF 25 TO 35 WITH GUSTS 40 MPH THIS 
  EVENING. SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS 
  APPROACHING 60 MPH WILL BE POSSIBLE MONDAY MORNING THROUGH 
  MONDAY EVENING. 

* HUMIDITY...RELATIVE HUMIDITY VALUES WILL REMAIN LESS THAN 10 
  PERCENT THROUGH 9 PM MDT (10 PM CDT) THIS EVENING AND FALL TO 
  BELOW 15 PERCENT AGAIN BY LATE MONDAY MORNING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

COZ254-KSZ027>029-301500-
/O.CON.KGLD.FW.W.0024.110530T1500Z-110531T0200Z/
CHEYENNE CO-WALLACE-LOGAN-GOVE-
849 PM MDT SUN MAY 29 2011 /949 PM CDT SUN MAY 29 2011/

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM MDT /10 AM CDT/
TO 8 PM MDT /9 PM CDT/ MONDAY FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 027...028...029 AND 254...

* WIND...SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS APPROACHING 
  60 MPH WILL BE POSSIBLE MONDAY MORNING THROUGH MONDAY EVENING. 

* HUMIDITY...RELATIVE HUMIDITY VALUES WILL FALL TO BELOW 15 
  PERCENT BY LATE MONDAY MORNING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/GOODLAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 29, 3:13 PM MDT, 42 minutes earlier.

Area forecast discussion, May 29, 3:13 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN MAY 29 2011

.DISCUSSION...
313 PM MDT SUN MAY 29 2011

EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A
DEEPENING MID/UPPER TROUGH OVER THE GREAT BASIN/INTERMOUNTAIN WEST
WITH A BROAD RIDGE EAST OF THE MISSISSIPPI RIVER PLACING THE
CENTRAL HIGH PLAINS IN SOUTHWEST FLOW ALOFT. LEE SIDE LOW
CONTINUED TO DEVELOP OVER THE FRONT RANGE WITH STRONG
SOUTHERLY/SOUTHEASTERLY FLOW IN PLACE ACROSS THE TRI-STATE REGION.
A WARM FRONT LIFTED NORTHWARD ACROSS THE REGION TODAY AND
CURRENTLY RESIDE ALONG THE KS/NE BORDER.

FORECAST CONCERNS INCLUDE POTENTIAL FOR ISOLATED CONVECTION
AND PATCHY FOG TONIGHT ALONG AND NORTH OF THE WARM FRONT FOLLOWED
BY VERY STRONG WINDS AND CRITICAL FIRE WEATHER CONDITIONS OVER
MUCH OF THE REGION ON MONDAY.

WESTERN CONUS TROUGH WILL TRANSLATE EASTWARD ACROSS THE ROCKIES
TONIGHT AND INTO THE NORTHERN PLAINS FOR MEMORIAL DAY TOMORROW. AS
IT TRANSLATES NORTHEASTWARD...IT WILL CONTINUE TO DEEPEN INDUCING
A TIGHTENING OF THE PRESSURE GRADIENT. HOWEVER...12Z NWP/MOS
GUIDANCE HAS BACKED OFF OF WIND SPEEDS FROM EARLIER RUNS LEADING
TO SOME UNCERTAINTY WITH REGARD TO WHETHER THE EVENT WILL PLAY OUT
AS A HIGH END WIND ADVISORY OR A HIGH WIND WARNING WILL BE NEEDED.
GIVEN THE UNCERTAINTY...WILL CONTINUE THE HIGH WIND WATCH
CURRENTLY IN PLACE AND ALLOW THE OVERNIGHT SHIFT TO INTERROGATE
THE 00Z DATA BEFORE MAKING A CALL. REGARDLESS...CRITICAL FIRE
WEATHER CONDITIONS WILL BE OBSERVED OVER THE SOUTHWEST PORTION OF
THE FORECAST AREA WHERE FINE FUELS REMAIN SUSCEPTIBLE TO RAPID
FIRE GROWTH. STRONG WINDS AND LOW RH VALUES WILL BE OBSERVED
OUTSIDE OF THE GOING RED FLAG WARNING BUT THESE LOCATIONS RECEIVED
MORE SUBSTANTIAL PRECIPITATION OVER THE PAST WEEK MAKING FINE
FUELS LESS LIKELY TO BURN RAPIDLY.

MAINTAINED SLIGHT CHANCE POPS OVER NORTON/GRAHAM COUNTIES FOR
TOMORROW AFTERNOON/EVENING IN THE EVENT THE SURFACE
TROUGH/DRYLINE DOES NOT MIX AS FAR EAST AS CURRENTLY PROGGED.
APPEARS IT SHOULD MIX TO JUST EAST OF THE FORECAST AREA WITH
POTENTIAL FOR SEVERE WEATHER TO THE EAST SIDE OF THIS FEATURE.
SURFACE COLD FRONT WILL PUSH THROUGH THE AREA TOMORROW NIGHT
BRINGING SLIGHTLY COOLER TEMPS TO THE AREA THROUGH TUESDAY.

NEAR-SURFACE FLOW PATTERN QUICKLY COMES BACK AROUND TO THE
SOUTHEAST TUESDAY NIGHT ADVECTING BETTER MOISTURE INTO THE
FORECAST AREA FOR THE DAY WEDNESDAY. WITH H85 TEMPS WARMING TO THE
UPPER 20S C...MAX TEMPS SHOULD REACH THE LOWER 90S FOR MOST
LOCATIONS. WEAK SHORTWAVE TROUGH AND AN ASSOCIATED SURFACE LOW
PRESSURE SYSTEM WOULD SUPPORT CONVECTION WEDNESDAY
AFTERNOON/EVENING SO HAVE INSERTED SLIGHT CHANCE POPS.

EVEN WARMER TEMPS ARE IN STORE FOR THE REGION THURSDAY THROUGH AT
LEAST SATURDAY AS THE EASTERN CONUS RIDGE BUILDS AND RETROGRADES
WESTWARD INTO THE CENTRAL HIGH PLAINS. H85 TEMPS IN THE UPPER 20S
TO LOWER 30S C WOULD SUPPORT MAX TEMPS APPROACHING THE CENTURY
MARK...ESPECIALLY OVER EASTERN PORTIONS OF THE FORECAST AREA.
UNCERTAINTY WITH REGARD TO MAX TEMPS INCREASES ON SATURDAY WITH
THE EC DEPICTING PASSAGE OF A WEAK COLD FRONT FRIDAY
NIGHT/SATURDAY MORNING. THIS SOLUTION IS NOT WELL SUPPORTED BY THE
GEFS GUIDANCE SO HAVE OPTED TO MAINTAIN A WARM FORECAST FOR BOTH
SATURDAY AND SUNDAY. WITH WESTERN PORTION OF THE FORECAST AREA ON
THE FRINGE OF THE MID/UPPER TROUGH...WILL MAINTAIN SILENT POPS
PRETTY MUCH EACH AFTERNOON TO ACCOUNT FOR WEAK IMPULSES MOVING
THROUGH THE MEAN FLOW.

FOLTZ
&&

.AVIATION...
1118 AM MDT SUN MAY 29 2011

FOR THE 18Z TAFS...LOW CEILINGS WILL PERSIST AT KMCK THROUGH ABOUT
20Z BEFORE CLEARING. WARM FRONT RAPIDLY LIFTING NORTH ACROSS
NORTHWEST KANSAS WITH WARM AND WINDY CONDITIONS TO THE SOUTH.
SURFACE WINDS WILL BE GUSTY THROUGH TONIGHT...THEN BECOME VERY WINDY
ON MONDAY WITH A WARM AND DEEPLY MIXED ENVIRONMENT TAPPING INTO
STRONGER WINDS ALOFT.

024
&&

.FIRE WEATHER...
313 PM MDT SUN MAY 29 2011

BORDERLINE CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH
THIS EVENING FOR GREELEY COUNTY WHERE RH VALUES HAVE FALLEN BELOW
15 PERCENT. GIVEN SHORT DURATION OF THIS EVENT...NO RED FLAG
WARNING WILL BE ISSUED.

EXTREME FIRE WEATHER CONDITIONS ARE ANTICIPATED ACROSS THE
SOUTHERN PORTION OF THE FORECAST AREA FOR THE DAY MONDAY. STRONG
WINDS...30 TO 45 MPH SUSTAINED WITH GUSTS APPROACHING 60 MPH FROM
THE SOUTH/SOUTHWEST...AND LOW RELATIVE HUMIDITY VALUES WILL
RESULT IN EXTREME FIRE WEATHER CONDITIONS ALONG AND SOUTH OF A
LINE FROM WILD HORSE COLORADO TO GOVE KANSAS. WENT AHEAD AND ADDED
GOVE TO THE RED FLAG WARNING PER COORDINATION WITH LOCAL EMERGENCY
MANAGER. CONTEMPLATED ADDING COUNTIES ALONG THE I-70 CORRIDOR BUT
SIGNIFICANT RAINFALL RECEIVED IN THE LAST WEEK SHOULD MINIMIZE
RAPID GROWTH POTENTIAL. THIS AREA WILL NEED TO BE CLOSELY WATCHED
FOR POSSIBLE INCLUSION IN A RED FLAG WARNING.

RELATIVE HUMIDITY VALUES WILL FALL TO CRITICAL LEVELS ONCE AGAIN
ON TUESDAY HOWEVER LIGHT WINDS WILL PRECLUDE THE NEED FOR A FIRE
WEATHER HIGHLIGHT.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

     RED FLAG WARNING FROM 9 AM MDT /10 AM CDT/ TO 8 PM MDT /9 PM
     CDT/ MONDAY FOR KSZ027-028-029-041-042.

NE...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     NEZ079>081.

CO...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     COZ090>092.

     RED FLAG WARNING FROM 9 AM TO 8 PM MDT MONDAY FOR COZ254.

&&
Hazardous weather outlook, May 29, 10:25 AM MDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT SUN MAY 29 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1025 AM MDT SUN MAY 29 2011 /1125 AM CDT SUN MAY 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY STRONG WINDS ARE EXPECTED ON MONDAY AS AN AREA OF LOW
PRESSURE STRENGTHENS OVER THE AREA. SOUTHWESTERLY WINDS OF 30 TO 45
MPH WITH GUSTS TO AROUND 60 MPH ARE EXPECTED THROUGH MUCH OF THE
DAY. VERY DRY AIR WILL ALSO SPREAD ACROSS THE AREA AS THE SYSTEM
DEVELOPS BRINGING LOW RELATIVE HUMIDITIES TO THE ENTIRE AREA. THE
COMBINATION OF VERY STRONG WINDS AND DRY AIR WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS. WEATHER CONDITIONS WILL MAKE ANY OUTDOOR
BURNING DIFFICULT IF NOT IMPOSSIBLE...ESPECIALLY SOUTH OF A KIT
CARSON TO RUSSEL SPRINGS LINE THAT DID NOT RECEIVE RECENT HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JRM/024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:17 AM MDTRed Flag WarningGLDGove, Greeley, Logan, Wallace, Wichita40 hr
May 29, 6:16 AM MDTDense Fog AdvisoryGLDGove, Graham, Greeley, Logan, Sheridan, Sherman and 3 more4 hr

Nearby

Red Flag Warnings in Kansas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.